Texas, 2013

Hail and Damaging Winds in Texas, May 21, 2013

May 21, 2013 · NWS FWD · 36 events in 17 counties and zones

A cold front interacted with an existing dry line on the 21st of the month. A line of thunderstorms developed early in the day to the north of the Red River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$821,000
Crop damage
$55,000
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

A cold front interacted with an existing dry line on the 21st of the month. A line of thunderstorms developed early in the day to the north of the Red River. The line continued to move south and east, moving into increasingly unstable air across north Texas. Numerous reports of large hail and damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at May 21, 10:28 AM CST, 47 minutes earlier.

Area forecast discussion, May 21, 10:28 AM CST, 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
1128 AM CDT TUE MAY 21 2013

.UPDATE...
THE MAIN TORNADO THREAT WILL BE WITH DISCRETE CELLS OUT AHEAD OF
THE SQUALL LINE THIS AFTERNOON. THE SQUALL LINE IS BEGINNING TO
ORGANIZE AND IS MOVING SOUTHEAST AT 20-25 MPH. EXTRAPOLATION PLACES
IT ALONG A SHERMAN TO EASTLAND LINE AROUND 2 PM AND ALONG AN EMORY
TO LAMPASAS LINE BY 5 PM. LEAD STORMS ALONG THE LINE COULD STILL
PRODUCE TORNADOES...BUT THOSE CELLS WITHIN THE LINE WILL BE MORE
LIKELY TO PRODUCE DAMAGING STRAIGHT LINE WINDS FROM BOW ECHOES AND
LARGE HAIL.

HAVE HIGHEST POPS ARE ASSOCIATED WITH THE LINE AS IT MOVES
THROUGH THE REGION. THE CONVECTION WILL EXIT THE SOUTHEAST
COUNTIES EARLY THIS EVENING.  TEMPERATURES ARE ALREADY FALLING
BEHIND THE COLD FRONT WHICH HAS PUSHED INTO THE NORTHWEST
COUNTIES. 75

&&

.AVIATION...
THUNDERSTORM TIMING STILL PROBLEMATIC...WITH RAP/NAM FORECASTING
15Z TSRA ARRIVAL AT METRO AIRPORTS AND HRRR/OUN WRF INDICATING
18Z. WRF ARW FAVORS 20Z AND TTU WRF IS THE LATEST WITH A 21Z
ARRIVAL. ELEVATED CONVECTION IN OKLAHOMA HAS SHOWN NO TENDENCY TO
MOVE SOUTH YET...BUT THE BOUNDARY CAN BE SEEN NEAR THE FREDERICK
RADAR MOVING SOUTH. WILL TIME THE VCTS IN FOR 16Z AND THE TSRA IN
FOR 18Z FOR THESE TAFS...BUT STILL SUBJECT TO CHANGE ONCE
CONVECTION FIRES NEAR THE FRONT AND CAN BE TIMED.

TODAY HAS THE POTENTIAL TO BECOME A HIGH END EVENT...WITH LARGE
HAIL THE GREATEST THREAT TO AVIATION INTERESTS. A SIGNIFICANT
PERCENTAGE OF THE SUPERCELLS THAT DEVELOP WILL LIKELY PRODUCE
HAIL...AND SHOULD A HAIL CORE MOVE OVER AN AIRPORT THE POTENTIAL
FOR DAMAGE IS HIGH. THE TORNADO THREAT WILL BE INCREASING DURING
THE MORNING...AND REMAIN FAIRLY HIGH UNTIL THE DISCRETE SUPERCELLS
EVOLVE INTO A SQUALL LINE DURING THE MID- LATE AFTERNOON...LIKELY
NEAR OR SOUTH OF WACO.

STORM TIMING AT WACO WILL BE A COUPLE OF HOURS AFTER METROPLEX
ARRIVAL...AND HAVE CURRENTLY INDICATED 20Z. WACO IS ALSO IN THE
MODERATE RISK AREA WITH ALL THE ATTENDANT HAZARDS. 84

&&

.PREV DISCUSSION... /ISSUED 357 AM CDT TUE MAY 21 2013/
ISOLATED SHOWERS CONTINUE TO POP UP ACROSS THE AREA EARLY THIS
MORNING...WITH THUNDERSTORM ACTIVITY REMAINING NORTH OF THE
REGION OVER OKLAHOMA IN THE VICINITY OF A SLOW MOVING FRONT. THE
WEATHER SHOULD REMAIN RELATIVELY QUIET IN THE SHORT TERM...BUT THE
INGREDIENTS APPEAR TO BE COMING TOGETHER FOR A SEVERE WEATHER
OUTBREAK ACROSS NORTH TEXAS LATER TODAY.

WATER VAPOR IMAGERY INDICATES A SHORTWAVE OVER NEW MEXICO MOVING
SOUTHEAST TOWARDS NORTHWEST TEXAS. THIS FEATURE WILL CONTINUE TO
SWING SOUTHEAST INTO NORTH TEXAS LATER TODAY...PROVIDING LIFT FOR
SHOWER AND THUNDERSTORM DEVELOPMENT LATER THIS MORNING AND
THROUGH THE AFTERNOON. AT THE SURFACE...AN OUTFLOW BOUNDARY
APPEARS TO BE LOCATED JUST SOUTH OF THE RED RIVER. THIS BOUNDARY
WILL PROVIDE FOCUS FOR DEVELOPMENT AS LIFT INCREASES AHEAD OF THE
SHORTWAVE. HI-RESOLUTION MODEL DATA SHOWS DEVELOPMENT BEGINNING
OVER THE NORTHERN COUNTIES AROUND DAYBREAK NEAR THE REMNANT
BOUNDARY. ADDITIONAL STORM DEVELOPMENT WILL LIKELY OCCUR ALONG THE
SYNOPTIC FRONT AS IT ADVANCES SOUTH TOWARDS THE RED
RIVER...ESSENTIALLY OVERTAKING THE MESOSCALE BOUNDARY LATER THIS
MORNING.

SHOWERS AND STORMS SHOULD ADVANCE SLOWLY SOUTHEAST ALONG THE SLOW
MOVING COLD FRONT. SURFACE HEATING WILL ALLOW THE ATMOSPHERE TO
DESTABILIZE MID AND LATE MORNING AHEAD OF THE FRONT AND ONGOING
STORMS. THIS SHOULD LEAD TO THE DEVELOPMENT OF STRONG TO SEVERE
STORMS AROUND MIDDAY. THESE STORMS WILL LIKELY BE IN THE FORM OF
DISCRETE CELLS...MOST LIKELY OCCURRING ALONG THE INTERSTATE 20
CORRIDOR INCLUDING DALLAS-FORT WORTH AND SURROUNDING AREAS.
SEVERAL OF THESE STORMS WILL QUICKLY BECOME SEVERE WITH LARGE
HAIL...DAMAGING WINDS...AND TORNADOES ALL POSSIBLE DURING THE
AFTERNOON. WITH THE SLOW MOVING SURFACE BOUNDARY IN PLACE...THE
POTENTIAL FOR LONG-TRACK TORNADOES WILL EXIST OVER CENTRAL AND
EASTERN PORTION OF THE REGION AS INDICATED BY SPC DAY 1 MODERATE
RISK AREA.

BY LATE AFTERNOON...STORMS SHOULD FORM INTO A SQUALL
LINE...SHIFTING THE MAIN SEVERE THREAT TO DAMAGING WINDS AND HAIL
DURING THE EVENING HOURS. THIS LINE OF STORMS WILL PUSH EAST OF
THE REGION TONIGHT AS THE SHORTWAVE TROUGH CONTINUES EAST AND
HEADS FOR THE MS VALLEY....BRINGING OVERALL QUIET WEATHER TO THE
REGION WEDNESDAY. THE SYNOPTIC SCALE COLD FRONT WILL HANG UP NEAR
THE I-20 CORRIDOR TODAY BEFORE GRADUALLY LIFTING NORTH OF THE AREA
WEDNESDAY AND WEDNESDAY NIGHT.

AN UPPER RIDGE WILL BUILD OVERHEAD WEDNESDAY THROUGH THE END OF
THE WEEK. MODEL DATA CONTINUES TO HINT AT STORM DEVELOPMENT
NORTHWEST OF THE REGION AROUND THE PERIPHERY OF THE RIDGE...WITH
ACTIVITY PROPAGATING SOUTHEAST TOWARDS THE AREA. WILL CONTINUE
WITH LOW POPS ACROSS THE NORTHWESTERN THIRD OF THE REGION DURING
THE EVENING AND OVERNIGHT HOURS WEDNESDAY AND THURSDAY...WITH
LINGERING POPS NORTH OF I-20 FRIDAY MORNING. THE UPPER RIDGE IS
PROGGED TO INTENSIFY THIS WEEKEND...WHICH WOULD BRING SUMMER-LIKE
TEMPERATURES FOR MEMORIAL DAY.     30

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  82  65  87  68  89 /  70  30  10  10  10
WACO, TX              87  67  89  68  89 /  60  40  10  10  10
PARIS, TX             79  64  85  63  85 /  80  30  10  10  10
DENTON, TX            80  62  87  65  88 /  80  20  10  20  10
MCKINNEY, TX          81  63  87  64  86 /  80  30  10  10  10
DALLAS, TX            83  66  88  69  90 /  70  30  10  10  10
TERRELL, TX           84  65  86  65  87 /  80  30  10  10  10
CORSICANA, TX         87  67  87  68  88 /  80  40  10  10  10
TEMPLE, TX            88  68  89  68  88 /  60  50  20  10  10
MINERAL WELLS, TX     81  61  88  65  90 /  80  20  10  20  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

 /75
Hazardous weather outlook, May 21, 2:03 AM CST, 9 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
303 AM CDT TUE MAY 21 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-220815-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
303 AM CDT TUE MAY 21 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT.
THERE IS A MODERATE RISK OF SEVERE WEATHER ACROSS THE EASTERN
THREE QUARTERS OF NORTH TEXAS...AND A SLIGHT RISK OF SEVERE
WEATHER ACROSS THE REST OF THE AREA. A COLD FRONT IS EXPECTED TO
MOVE SOUTHEAST ACROSS NORTH TEXAS WITH THUNDERSTORMS BEGINNING
NEAR THE RED RIVER IN THE MORNING...SPREADING SOUTH AND EAST
AHEAD OF THE FRONT DURING THE DAY.

THE MAIN THREATS WILL BE FREQUENT LIGHTNING...HAIL LARGER THAN
TWO INCHES IN DIAMETER...AND DAMAGING WINDS. THE TORNADO THREAT
WILL INCREASE DURING THE DAY...WITH STRONG LONG TRACK TORNADOES A
POSSIBILITY. BY MID AFTERNOON THE STORMS ARE EXPECTED TO EVOLVE
INTO A SQUALL LINE...INCREASING THE DAMAGING STRAIGHT LINE WIND
POTENTIAL. THE SQUALL LINE SHOULD EXIT THE SOUTHEASTERN COUNTIES
BY LATE EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A SLIGHT CHANCE OF THUNDERSTORMS RETURNS WEDNESDAY EVENING IN THE
NORTHWEST AND THURSDAY NIGHT INTO FRIDAY MORNING GENERALLY NORTH OF
THE I-20 CORRIDOR.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY BEGINNING IN THE MORNING FOR COUNTIES
NEAR THE RED RIVER...EXTENDING SOUTH AND EAST ACROSS NORTH TEXAS
DURING THE DAY AND EVENING.

In the hours before

Special weather statement, May 21, 10:28 AM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1128 AM CDT TUE MAY 21 2013

TXZ100-211700-
YOUNG TX-
1128 AM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN YOUNG COUNTY

AT 1127 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 14 MILES SOUTHWEST OF OLNEY...MOVING EAST AT 50
MPH.

CITIES IN THE PATH OF THIS STORM INCLUDE OLNEY...JEAN...AND LOVING.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM.

LAT...LON 3340 9842 3325 9843 3310 9895 3340 9896
TIME...MOT...LOC 1627Z 249DEG 42KT 3320 9883

92
Special weather statement, May 21, 11:13 AM CST, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
1213 PM CDT TUE MAY 21 2013

TXZ101-211745-
JACK TX-
1213 PM CDT TUE MAY 21 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHERN JACK COUNTY

AT 1213 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 16 MILES NORTHWEST OF JACKSBORO...MOVING EAST AT
35 MPH.

PENNY-SIZED HAIL AND WIND GUSTS TO 40 MPH CAN BE EXPECTED FROM THIS
STORM ACROSS THE NORTHERN PARTS OF JACK COUNTY.

LAT...LON 3343 9798 3343 9792 3333 9792 3324 9842
      3343 9843 3347 9826 3347 9798
TIME...MOT...LOC 1713Z 254DEG 32KT 3335 9835

The radar

The Dyess AFB radar (KDYX), 33 km away, was scanning. The volume nearest the first event began at 17:14 UTC.

Open the radar archive at this moment

Event by event

21 thunderstorm wind, 14 hail, 1 lightning. Local standard time, as filed.

Hail, Stephens

When
May 21, 11:15 AM CST to 11:19 AM CST
Where
Stephens County, 4.84 mi S of Hubbard Creek Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.750, -99.000

Stephens County sheriffs deputies reported quarter sized hail six miles west of Breckenridge.

Thunderstorm Wind, Wise

When
May 21, 12:14 PM CST to 12:17 PM CST
Where
Wise County, 0.9 mi SW of Decatur Muni Arpt
Measured
55 kt (63 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
33.240, -97.590

The Decatur AWOS reported a wind gust of 55 knots.

Thunderstorm Wind, Denton

When
May 21, 12:38 PM CST to 12:40 PM CST
Where
Denton County, 1.38 mi N of Denton Muni Arpt
Measured
63 kt (72 mph) measured gust
Property damage
$35,000
Reported by
ASOS
Coordinates
33.220, -97.200

The Denton ASOS reported a wind gust of 63 knots.

Thunderstorm Wind, Denton

When
May 21, 12:45 PM CST to 12:48 PM CST
Where
Denton County, Pilot Pt
Measured
54 kt (62 mph) measured gust
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
33.400, -96.970

A trained spotter measured a wind gust of 62 mph at the intersection of US377 and FM455.

Thunderstorm Wind, Tarrant

When
May 21, 12:55 PM CST to 1:10 PM CST
Where
Tarrant County, Haslet
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
32.970, -97.350

Roof damage was reported in Haslet. Singles were blown off of a few houses.

Thunderstorm Wind, Tarrant

When
May 21, 1:00 PM CST to 1:05 PM CST
Where
Tarrant County, Grapevine
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
32.930, -97.080

A former NWS employee reported a wind gust of 60 mph in Grapevine.

Thunderstorm Wind, Grayson

When
May 21, 1:25 PM CST to 1:27 PM CST
Where
Grayson County, Gunter
Measured
61 kt (70 mph) estimated gust
Crop damage
$5,000
Reported by
Amateur Radio
Coordinates
33.450, -96.750

Trained spotters reported a 14 inch diameter tree was blown down near Gunter.

Thunderstorm Wind, Collin

When
May 21, 1:33 PM CST to 1:35 PM CST
Where
Collin County, 2.15 mi NNW of Biggers
Measured
59 kt (68 mph) measured gust
Property damage
$50,000
Reported by
ASOS
Coordinates
33.180, -96.560

The McKinney ASOS reported a wind gust of 68 mph.

Thunderstorm Wind, Collin

When
May 21, 1:33 PM CST to 1:34 PM CST
Where
Collin County, McKinney
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.200, -96.620

Trained spotters reported trees damaged near Virginia Parkway and Carlisle Street in McKinney. Large branches snapped.

Thunderstorm Wind, Collin

When
May 21, 1:33 PM CST to 1:42 PM CST
Where
Collin County, McKinney
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
33.200, -96.620

Trees were blown down in McKinney, at the intersection of Fairway Vista and Valley Creek. Reported by amateur radio operators.

Thunderstorm Wind, Collin

When
May 21, 1:33 PM CST to 1:42 PM CST
Where
Collin County, Fairview
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
COOP Observer
Coordinates
33.170, -96.630

The McKinney COOP observer reported large tree limbs and branches blown down.

Thunderstorm Wind, Dallas

When
May 21, 1:40 PM CST to 1:43 PM CST
Where
Dallas County, 1 mi N of Garland
Measured
50 kt (58 mph) measured sustained
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
32.934, -96.630

A sustained wind of 58 mph was measured at a home in Garland. Report came in through e-spotter.

Thunderstorm Wind, Dallas

When
May 21, 1:43 PM CST to 1:46 PM CST
Where
Dallas County, Garland
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
32.920, -96.630

A trained spotter measured a wind gust of 69 mph in Garland.

Thunderstorm Wind, Collin

When
May 21, 1:49 PM CST to 1:51 PM CST
Where
Collin County, Princeton
Measured
56 kt (64 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
33.180, -96.500

A trained spotter estimated winds near 65 mph in Princeton.

Thunderstorm Wind, Grayson

When
May 21, 1:50 PM CST to 1:52 PM CST
Where
Grayson County, Pilot Grove
Measured
56 kt (64 mph) estimated gust
Crop damage
$10,000
Reported by
Amateur Radio
Coordinates
33.430, -96.430

Large trees were blown down due to thunderstorm winds in Pilot Grove.

Thunderstorm Wind, Collin

When
May 21, 2:00 PM CST to 2:03 PM CST
Where
Collin County, Farmersville
Measured
54 kt (62 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
33.170, -96.370

A trained spotter measured 62 mph winds in Farmersville.

Thunderstorm Wind, Lamar

When
May 21, 2:24 PM CST to 2:26 PM CST
Where
Lamar County, Paris
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Crop damage
$30,000
Reported by
Law Enforcement
Coordinates
33.650, -95.530

Paris police reported several trees and power lines blown down in the city of Paris.

Thunderstorm Wind, Lamar

When
May 21, 2:25 PM CST to 2:29 PM CST
Where
Lamar County, Paris
Measured
56 kt (64 mph) estimated gust
Crop damage
$5,000
Reported by
Trained Spotter
Coordinates
33.650, -95.530

A 2 foot diameter tree was snapped in the city of Paris. The damage occurred near the intersection of 10th Street SE and Hearon.

Thunderstorm Wind, Lamar

When
May 21, 2:30 PM CST to 2:34 PM CST
Where
Lamar County, Reno
Measured
61 kt (70 mph) estimated gust
Crop damage
$5,000
Reported by
Law Enforcement
Coordinates
33.670, -95.470

Trees and power lines were blown down by thunderstorm winds in the city of Reno.

Lightning, Cooke

When
May 21, 2:30 PM CST to 6:30 PM CST
Where
Cooke County, Gainesville
Property damage
$200,000
Reported by
Emergency Manager
Coordinates
33.630, -97.150

Several fires were started by lightning on the afternoon of May 21st. Two houses suffered fire damage after lightning struck their roof. Another lightning strike destroyed a battery of oil tanks near County Road 208.

Thunderstorm Wind, Hunt

When
May 21, 2:45 PM CST to 2:52 PM CST
Where
Hunt County, 1.26 mi SSE of Caddo Mills
Measured
60 kt (69 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
33.055, -96.208

The Hunt County Emergency Manager reported power lines and tree limbs blown down throughout the county. Homes in the Royse City and Caddo Mills areas suffered roof and fence damage. Two barns along County Road 2630 were also damaged by the winds.

Hail, Ellis

When
May 21, 3:20 PM CST to 3:24 PM CST
Where
Ellis County, Ferris
Measured
0.88 in hail
Reported by
Public
Coordinates
32.530, -96.670

Hail, Ellis

When
May 21, 3:22 PM CST to 3:24 PM CST
Where
Ellis County, Palmer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.430, -96.670

Hail, Bell

When
May 21, 3:24 PM CST to 3:29 PM CST
Where
Bell County, 2.25 mi SE of Killeen Muni Arpt
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.060, -97.650

Trained spotters reported quarter sized hail.

Hail, Bell

When
May 21, 3:25 PM CST to 3:29 PM CST
Where
Bell County, 2.25 mi SE of Killeen Muni Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
31.060, -97.650

Nickel sized hail was reported.

Thunderstorm Wind, Bell

When
May 21, 3:45 PM CST to 3:49 PM CST
Where
Bell County, 1.9 mi ESE of Belton Lake
Measured
56 kt (64 mph) estimated gust
Property damage
$30,000
Reported by
Amateur Radio
Coordinates
31.160, -97.470

Trained spotters reported damage near Morgans Point. A large tree fell onto a car.

Hail, Bell

When
May 21, 3:47 PM CST to 3:53 PM CST
Where
Bell County, Hood Afb
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
31.130, -97.730

Broadcast media spotter reported nickel to quarter sized hail near Fort Hood.

Hail, Bell

When
May 21, 4:28 PM CST to 4:32 PM CST
Where
Bell County, Temple
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
31.100, -97.350

Thunderstorm Wind, Henderson

When
May 21, 4:37 PM CST to 4:46 PM CST
Where
Henderson County, Athens
Measured
61 kt (70 mph) estimated gust
Property damage
$6,000
Reported by
Newspaper
Coordinates
32.200, -95.850

Several trees and power lines were blown down by thunderstorm winds. The Henderson County Sheriff's Office report showed 16 calls of trees down across the city of Athens and across the county.

Hail, Freestone

When
May 21, 5:12 PM CST to 5:15 PM CST
Where
Freestone County, 4.15 mi S of Cotton Gin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.620, -96.370

Hail, Robertson

When
May 21, 6:00 PM CST to 6:08 PM CST
Where
Robertson County, Franklin
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
31.030, -96.480

Hail, Robertson

When
May 21, 6:08 PM CST to 6:14 PM CST
Where
Robertson County, Franklin
Measured
1.25 in hail
Reported by
Public
Coordinates
31.030, -96.480

Hail increased to the size of a half dollar in Franklin.

Hail, Leon

When
May 21, 6:50 PM CST to 6:55 PM CST
Where
Leon County, Leona
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
31.150, -95.970

Hail, Robertson

When
May 21, 7:00 PM CST to 7:07 PM CST
Where
Robertson County, 2.25 mi NE of Mumford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.750, -96.520

Hail, Navarro

When
May 21, 7:04 PM CST to 7:14 PM CST
Where
Navarro County, Rice
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
32.230, -96.500

Hail, Henderson

When
May 21, 7:20 PM CST to 7:24 PM CST
Where
Henderson County, 3.62 mi SE of Cedar Creek Res Nort
Measured
0.88 in hail
Reported by
Public
Coordinates
32.330, -96.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445060, 445074, 445075, 445076, 445072, 445077, 445079, 445084, 445087, 445088, 445089, 445383, 445078, 445085, 445080, 445086, 445081, 445082, 445083, 451802, 451825, 445388, 445377, 445061, 445062, 445073, 445063, 445064, 451773, 445065, 445066, 445067, 445068, 445069, 445070, 445071.